We prove that the second derived subdivision of any rectilinear triangulation of any convex polytope is shellable. Also, we prove that the first derived subdivision of every rectilinear triangulation of any convex 3-dimensional polytope is shellable. This complements Mary Ellen Rudin's classical example of a non-shellable rectilinear triangulation of the tetrahedron. Our main tool is a new relative notion of shellability that characterizes the behavior of shellable complexes under gluing.
As a corollary, we obtain a new characterization of the PL property in terms of shellability: A triangulation of a sphere or of a ball is PL if and only if it becomes shellable after sufficiently many derived subdivisions. This improves on PL approximation theorems by Whitehead, Zeeman and Glaser, and answers a question by Billera and Swartz.
We also show that any contractible complex can be made collapsible by repeatedly taking products with an interval. This strengthens results by Dierker and Lickorish, and resolves a conjecture of Oliver. Finally, we give an example that this behavior extends to non-evasiveness, thereby answering a question of Welker.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
K. A. Adiprasito: Methods from Differential Geometry in Polytope Theory, Berlin, DE, May 2013, published on diss.fu-berlin.de.
K. A. Adiprasito and B. Benedetti: Metric geometry, convexity and collapsibility, preprint, available at arXiv:1107.5789.
K. A. Adiprasito and B. Benedetti: Tight complexes in 3-space admit perfect discrete Morse functions, European J. Combinatorics 45 (2015), 71–84.
K. A. Adiprasito and I. Izmestiev: Derived subdivisions make every PL sphere polytopal, Isr. J. Math. (2014), to appear.
K. A. Adiprasito and R. Sanyal: Relative Stanley-Reisner Theory and Upper Bound Theorems for Minkowski sums, preprint, arXiv:1405.7368.
J. W. Alexander, The combinatorial theory of complexes, Ann. of Math. 31 (2) (1930), 292–320.
J. A. Barmak and E. G. Minian: Strong homotopy types, nerves and collapses, Discrete Comput. Geom. 47 (2012), 301–328.
B. Benedetti: Discrete Morse theory for manifolds with boundary, Trans. Amer. Math. Soc. 364 (2012), 6631–6670.
R. H. Bing: Some aspects of the topology of 3-manifolds related to the Poincaré conjecture, Lectures on modern mathematics, Vol. II, Wiley, New York, 1964, 93–128.
A. Björner: Topological methods, Handbook of Combinatorics, Vol. 1, 2, Elsevier, Amsterdam, 1995, 1819–1872.
A. Björner and M. L. Wachs: Shellable nonpure complexes and posets. I, Trans. Amer. Math. Soc. 348 (1996), 1299–1327.
H. Bruggesser and P. Mani: Shellable decompositions of cells and spheres, Math. Scand. 29 (1971), 197–205 (1972).
V. M. Buchstaber and T. E Panov: Torus actions and their applications in topology and combinatorics, vol. 24, American Mathematical Society, 2002.
D. R. J. Chillingworth: Collapsing three-dimensional convex polyhedra, Proc. Cambridge Philos. Soc. 63 (1967), 353–357, Correction in Math. Proc. Cambridge Philos. Soc. 88 (2) (1980), 307–310.
M. M. Cohen: A course in Simple-Homotopy Theory, Springer-Verlag, New York, 1973, Graduate Texts in Mathematics, Vol. 10.
M. M. Cohen: Dimension estimates in collapsing X×I q, Topology 14 (1975), 253–256.
M. Courdurier: On stars and links of shellable polytopal complexes, Journal of Combinatorial Theory, Series A 113 (2006), 692–697.
S. L. Čukić and E. Delucchi: Simplicial shellable spheres via combinatorial blowups, Proc. Amer. Math. Soc. 135 (2007), 2403–2414 (electronic).
G. Danaraj and V. Klee: Shellings of spheres and polytopes, Duke Mathematical Journal 41 (1974), 443–451.
M. W. Davis and G. Moussong: Notes on nonpositively curved polyhedra, in: Low-dimensional topology (Eger 1996/Budapest 1998), Bolyai Soc. Math. Stud., vol. 8, János Bolyai Math. Soc., Budapest, 1999, 11-94.
P. Dierker: Note on collapsing K × I where K is a contractible polyhedron, Proc. Amer. Math. Soc. 19 (1968), 425–428.
R. Edwards and D. Gillman: Any spine of the cube is 2-collapsible, Canad. J. Math. 35 (1983), 43–48.
D. Gillman and D. Rolfsen: The Zeeman conjecture for standard spines is equivalent to the Poincaré conjecture, Topology 22 (1983), 315–323.
L. C. Glaser: Geometrical combinatorial topology, i., Van Nostrand Reinhold Mathematical Studies Vol. 27. New York, 1970.
R. E. Goodrick: Non-simplicially collapsible triangulations of I n, Proc. Cambridge Philos. Soc. 64 (1968), 31–36.
B. Grünbaum: Convex polytopes, second ed., Graduate Texts in Mathematics, vol. 221, Springer-Verlag, New York, 2003.
M. Hachimori and G. M. Ziegler: Decompositons of simplicial balls and spheres with knots consisting of few edges, Math. Z. 235 (2000), 159–171.
G. Hetyei: Invariants des complexes cubiques, Ann. Sci. Math. Qué. 20 (1996), 35–52 (French).
J. F. P. Hudson: Piecewise Linear Topology, University of Chicago Lecture Notes, W. A. Benjamin, Inc., New York-Amsterdam, 1969.
J. Kahn, M. Saks and D. Sturtevant: A topological approach to evasiveness, Combinatorica 4 (1984), 297–306.
W. B. R. Lickorish: On collapsing X 2×I, Topology of Manifolds (Proc. Inst., Univ. of Georgia, Athens, Ga., 1969), Markham, Chicago, Ill., 1970, 157–160.
W. B. R. Lickorish: Unshellable triangulations of spheres, European J. Combin. 12 (1991), 527–530.
W. B. R. Lickorish: Simplicial moves on complexes and manifolds, Proceedings of the Kirbyfest (Berkeley, CA, 1998), Geom. Topol. Monogr., vol. 2, Geom. Topol. Publ., Coventry, 1999, 299–320 (electronic).
S. Matveev and D. Rolfsen: Zeeman's collapsing conjecture, Two-dimensional Homotopy and Combinatorial Group Theory, London Math. Soc. Lecture Note Ser., vol. 197, Cambridge Univ. Press, Cambridge, 1993, 335–364.
M. H. A. Newman: On the foundations of combinatorial analysis situs, Proc. Royal Acad. Amsterdam, vol. 29, 1926, 610–641.
U. Pachner: Konstruktionsmethoden und das kombinatorische Homöomorphieproblem für Triangulationen kompakter semilinearer Mannigfaltigkeiten, Abh. Math. Sem. Univ. Hamburg 57 (1987), 69–86.
J. S. Provan and L. J. Billera: Decompositions of simplicial complexes related to diameters of convex polyhedra, Math. Oper. Res. 5 (1980), 576–594.
C. P. Rourke and B. J. Sanderson: Introduction to Piecewise-Linear Topology, Springer, New York, 1972, Ergebnisse Series vol. 69.
M. E. Rudin: An unshellable triangulation of a tetrahedron, Bull. Amer. Math. Soc. 64 (1958), 90–91.
P. Schenzel: On the number of faces of simplicial complexes and the purity of Frobe-nius, Math. Z. 178 (1) (1981), 125–142.
R. P. Stanley: Combinatorics and Commutative Algebra, Progress in Mathematics, vol. 41, Birkhäuser Boston Inc., Boston, MA, 1983.
G. C. Verchota and A. L. Vogel: The multidirectional Neumann problem in R4, Math. Ann. 335 (2006), 571–644.
I. A. Volodin, V. E. Kuznecov and A. T. Fomenko: The problem of the algorithmic discrimination of the standard three-dimensional sphere, Uspehi Mat. Nauk 29 (1974), 71–168, Appendix by S. P. Novikov.
V. Welker: Constructions preserving evasiveness and collapsibility, Discrete Math. 207 (1999), 243–255.
J. H. C. Whitehead: Simplicial Spaces, Nuclei and m-Groups, Proc. London Math. Soc. S2-45 (1939), 243.
E. C. Zeeman Seminar on Combinatorial Topology, Institut des Hautes Etudes Scientifiques, Paris, 1966 (English).
G. M. Ziegler: Lectures on Polytopes, Graduate Texts in Mathematics, vol. 152, Springer-Verlag, New York, 1995.
This work was supported by the DFG within the research training group “Methods for Discrete Structures” (GRK1408) and by the Romanian NASR, CNCS — UEFISCDI, project PN-II-ID-PCE-2011-3-0533.
Supported by the Swedish Research Council, grant “Triangulerade Mångfalder, Knutteori i diskrete Morseteori”, and by the DFG grant “Discretization in Geometry and Dynamics”.
About this article
Cite this article
Adiprasito, K.A., Benedetti, B. Subdivisions, shellability, and collapsibility of products. Combinatorica 37, 1–30 (2017). https://doi.org/10.1007/s00493-016-3149-8
Mathematics Subject Classification (2000)